Alert archive / North Carolina / Flash Flood Warnings in 1996

Flash Flood Warning 35, NWS Greenville-Spartanburg, SC

August 24, 1996Mecklenburg County, North Carolina

NWS Greenville-Spartanburg, SC issued this flash flood warning at Aug 24, 1996, 5:57 PM EDT for Mecklenburg County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 24, 1996, 5:57 PM EDT (21:57 UTC)
Expired
Aug 24, 1996, 9:00 PM EDT
In force
3 hr
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

County Mecklenburg County, NC

The radar

The Greer radar (KGSP), 133 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.0 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1996-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 846 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1996-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
846 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1074 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 242159
FFWGSP
NCC119-250100-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
557 PM EDT SAT AUG 24 1996
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  900 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTH CENTRAL NORTH CAROLINA
 
   ...MECKLENBURG COUNTY
 
SOME URBAN FLOODING HAS BEEN REPORTED IN CHARLOTTE...WITH STREAMS AND
CREEKS IN CHARLOTTE ITSELF AND JUST OUTSIDE THE CITY LIMITS RISING
RAPIDLY. WITH ADDITIONAL SHOWERS AND THUNDERSTORMS MOVING SLOWLY AND
APPROACHING THE AREA...SOME FLASH FLOODING IS LIKELY IN PARTS OF
CENTRAL AND EASTERN MECKLENBURG COUNTY. THE HEAVIER RAIN WILL CONTINUE
THROUGH AT LEAST 8 PM...AND MAY LAST EVEN LONGER.
 
AVOID ALREADY FLOODED AREAS. TRAVELERS SHOULD NOT ATTEMPT TO CROSS
FLOODED ROADS. IF YOUR VEHICLE STALLS...LEAVE IT AND MOVE
IMMEDIATELY TO HIGHER GROUND.
 
BURRUS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 2:17 PM EDT, 3 hours 40 minutes earlier.

Area forecast discussion, Aug 24, 2:17 PM EDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
218 PM EDT SAT AUG 24 1996

DISC:  CONVECTION CONTIUES TO INCREASE ACRS THE NC MTNS/FTHLS...AHEAD
OF SFC FRNT WHICH AT 17Z XTND FROM CENTRL TN INTO SOUTHERN WV.  WE ARE
ANTICIPATING FAIRLY WIDESPREAD CONVECTION TO PUSH SOUTHEAST ACRS MY NC
COUNTIES...EVENTUALLY INTO SC/GA. NGM CONTS TO ADVERTISE SLOWER FRONTAL
MOVEMENT...WHICH LKS MOST RSNBL. GRIDS KEEP HIGHEST THETA-E AIR/ BEST
LIFT AND INSTABILITY ACRS MY CWA THROUGH TOMORROW...AS FRONT HANGS UP
IN THE AREA.  MY POPS LEAN A BIT HIER THAN GUIDANCE THROUGH SUNDAY.
FOR THE REST OF THE SHORT RANGE...FRONT SHUD GRADUALLY DISSIPATE ACRS
THE AREA AS UPPER SUPPORT MOVES OUT. p PLENTY OF MSTR WL REMAIN
HWVR...AND CHC POPS ARE IN ORDER.

AVL 63/80/62/83 7643
CLT 70/85/69/87 6643
GSP 68/85/68/87 6643

JOHNSTONE

In the hours before

Local storm report, Aug 24, 4:35 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIME OF REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
426 PM EDT SAT AUG 24 1996

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....
420 PM     CATAWBA                   NC   WIND DAMAGE
08/24/96   CATAWBA                        TREES DOWN ON OLD CATAWBA
                                          ROAD. REPORTED BY CATAWBA
                                          911.

BURRUS

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....
407 PM     3 SE HENDERSONVILLE       NC   0.75 INCH HAIL
08/24/96   HENDERSON                      SPOTTER REPORTED
                                          CONTINUOUS RAIN OF DIME
                                          SIZED HAIL AT INTERSECTION
                                          OF U.S. 25 AND INTERSTATE
                                          26.

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....
319 PM     1 W GLEN ALPINE           NC   1.75 INCH HAIL
08/24/96   BURKE                          GOLFBALL SIZE HAIL
                       p                   REPORTED BY BURKE COUNTY
                                          SHERIFF OFFICE
Local storm report, Aug 24, 4:51 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR TIME
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
409 PM EDT SAT AUG 24 1996

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....
407 PM     3 SE HENDERSONVILLE       NC   0.75 INCH HAIL
08/24/96   HENDERSON                      SPOTTER REPORTED
                                          CONTINUOUS RAIN OF DIME
                                          SIZED HAIL AT INTERSECTION
                                          OF U.S. 25 AND INTERSTATE
                                          26.
Local storm report, Aug 24, 5:31 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
531 PM EDT SAT AUG 24 1996

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....
500 PM     SIMPSONVILLE              SC   0.75 INCH HAIL
08/24/96   GREENVILLE                     DIME SIZED HAIL REPORTED
                                          BY SPOTTER IN SIMPSONVILLE

BURRUS
Local storm report, Aug 24, 5:41 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
540 PM EDT SAT AUG 24 1996

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....
531 PM     7 E CHARLOTTE             NC   0.75 HAIL
08/24/96   MECKLENBURG                    2 SPOTTERS REPORTED DIME
                                          SIZED HAIL AND HAD ONE
                                          MEASURED WIND GUST TO 55
                                          MPH ALONG ALBEMARLE ROAD
                                          EAST OF CHARLOTTE AND
                                          NORTH OF MINT HILL
Local storm report, Aug 24, 5:43 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED HAIL SIZE
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
531 PM EDT SAT AUG 24 1996

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....
500 PM     SIMPSONVILLE              SC   0.88 INCH HAIL
08/24/96   GREENVILLE                     NICKEL SIZED HAIL REPORTED
                                          BY SPOTTER IN SIMPSONVILLE

BURRUS
Local storm report, Aug 24, 5:45 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
544 PM EDT SAT AUG 24 1996

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....
541 PM     CHARLOTTE                 NC   1.75 INCH HAIL
08/24/96   MECKLENBURG                    SPOTTER REPORTED GOLFBALL
                                          SIZED HAIL ON INDEPENDENCE
                                          BOULEVARD IN CHARLOTTE.

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 3:15 PM EDTSevere Thunderstorm WarningGSPBurke30 min
Aug 24, 3:56 PM EDTSevere Thunderstorm WarningGSPHenderson34 min
Aug 24, 4:00 PM EDTSevere Thunderstorm WarningGSPCatawba, Iredell45 min
Aug 24, 4:14 PM EDTSevere Thunderstorm WarningGSPRowan46 min
Aug 24, 4:57 PM EDTSevere Thunderstorm WarningGSPCleveland33 min
Aug 24, 5:06 PM EDTSevere Thunderstorm WarningGSPJackson, Macon39 min
Aug 24, 5:27 PM EDTSevere Thunderstorm WarningGSPMecklenburg33 min

Nearby

Flash Flood Warnings in North Carolina, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.